Georgia, 2015

Damaging Wind in Georgia, July 22, 2015

July 22, 2015 · NWS CHS · 1 event in 1 county or zone

A west to east oriented stationary front stretched just north of the southeast Georgia area. Isolated to scattered thunderstorms developed in the afternoon near the front and along the sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A west to east oriented stationary front stretched just north of the southeast Georgia area. Isolated to scattered thunderstorms developed in the afternoon near the front and along the sea breeze. A few of the thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 2:47 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 2:47 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED JUL 22 2015

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN JUST NORTH OF THE AREA TONIGHT.
A COLD FRONT IS EXPECTED TO MOVE IN FROM THE NORTH THURSDAY
NIGHT...THEN SHIFT SOUTH OF THE AREA BY EARLY WEEKEND. AN AREA OF
LOW PRESSURE MAY DEVELOP ON THE FRONT OFF THE FLORIDA COAST AND
THEN MOVE BY THE SOUTHEAST COAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THE AFTERNOON MAINLY
SOUTH OF I-16 OUTSIDE OF AREAS THAT SEE RAIN...AS HEAT INDEX
VALUES WILL PEAK NEAR 110 DEGREES. OTHERWISE...SOME UPPER LEVEL
ENERGY LOOKS TO HELP A WEAK SURFACE LOW DEVELOP NEAR THE NC/SC
BORDER. EXPECT MUCH OF THE SHOWERS AND THUNDERSTORMS STILL AROUND
EARLY THIS EVENING TO DIMINISH WITH LOWERING INSTABILITY BUT
CAN/T RULE OUT SOME ISOLATED SHOWERS AND THUNDERSTORMS LINGERING
LONGER INTO THE OVERNIGHT...ESPECIALLY OVER THE ATLANTIC WHERE THE
GREATER INSTABILITY WILL BE. LOWS WILL RANGE FROM THE MID TO UPPER
70S INLAND TO CLOSER TO 80 AT THE COAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...A BROAD MID LVL TROUGH OF LOW PRESSURE WILL EXTEND ACROSS
MUCH OF THE EASTERN CONUS WHILE A SERIES OF H5 SHORTWAVES ROUND ITS
SOUTHERN PERIPHERY OVER THE SOUTHEASTERN UNITED STATES. THESE MID
LVL WAVES ALONG WITH DEVELOPING SFC LOW PRESSURE SHOULD PROVIDE
AMPLE FORCING AND LOW-LVL CONVERGENCE FOR SHOWERS AND THUNDERSTORMS
DURING AFTERNOON AND EVENING HOURS. TEMPS WILL BE WARM...IN THE
MID/UPPER 90S AWAY FROM THE COAST. A FEW STORMS COULD ALSO BE STRONG
WITH DAMAGING WIND GUSTS...BUT THE THREAT OF WIDESPREAD SEVERE
WEATHER WILL BE LOW. CHANCES OF SHOWERS/THUNDERSTORMS WILL PERSIST
INTO MUCH OF THURSDAY NIGHT AS A COLD FRONT BEGINS TO SHIFT SOUTH
OVER THE AREA LATE. OVERNIGHT LOWS SHOULD RANGE IN THE MID/UPPER 70S.

FRIDAY AND SATURDAY...A SLIGHT CHANGE TO THE PATTERN IS ANTICIPATED
EARLY THIS WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
CENTRAL UNITED STATES AND HELPS FORCE A SFC COLD FRONT SOUTHWARD
THROUGH THE AREA. AT LEAST CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST ON FRIDAY INTO EARLY SATURDAY...UNTIL THE
COLD FRONT/AREA OF LOW PRESSURE FINALLY SHIFTS SOUTH OF THE AREA.
GREATER CHANCES OF PRECIP ARE ANTICIPATED OVER SOUTHEAST GEORGIA
WHERE INSTABILITY AND CONVERGENCE WILL BE GREATER AHEAD OF THE
FRONT. HIGH PRESSURE WILL THEN BUILD FROM THE NORTH...LEADING TO
SLIGHTLY DRYER CONDITIONS AND SOME RELIEF TO MAX TEMPS. IN
GENERAL...HIGH TEMPS WILL RANGE IN THE LOW/MID 90S ON FRIDAY...THEN
COOL A DEGREE OR TWO ON SATURDAY. OVERNIGHT LOWS WILL RANGE IN THE
MID 70S AWAY FROM THE COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE FIRST PART OF THIS PERIOD LOOKS TO BE FAIRLY DRY WITH HIGHS
NEAR NORMAL LEVELS. THERE IS CONCERN THE THE COLD FRONT WHICH WILL
STALL FROM THE ATLANTIC OCEAN EAST OF FLORIDA ACROSS FLORIDA INTO
THE GULF OF MEXICO COULD BE THE BREADING GROUNDS FOR A TROPICAL OR
SUBTROPICAL SYSTEM DURING THIS TIME PERIOD. MODELS HAVE BEEN
HINTING OF THIS FOR SOME TIME...BUT THERE IS INCREASING CONCERN
WITH SOMETHING FORMING NORTH OF BAHAMAS OR OFF THE NORTHEAST
FLORIDA COAST SUNDAY OR MONDAY AND THEN SHIFTING NORTH/NORTHEAST...
LIKELY STAYING WELL OFF THE SOUTHEAST COAST.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MOSTLY VFR. PROBABILITIES FOR SHOWERS AND TSTMS TO IMPACT THE
TERMS THIS AFTN INTO THE EVE AT EITHER TERMINAL ARE LOW BUT
SLIGHTLY HIGHER AT KSAV SO INCLUDED A VCTS MENTION THERE FROM
21-01Z WHEN WE THINK THE HIGHEST RISK IS...ALTHOUGH COULD BE
SOONER. ALSO...SMALL RISK FOR SOME MVFR VSBYS IN FOG AT KCHS
TOWARD DAYBREAK.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL AT BOTH CHS
AND SAV TERMINALS. HOWEVER...FLIGHT RESTRICTIONS WILL BE POSSIBLE
DURING AFTERNOON SHOWERS/THUNDERSTORMS...GREATEST CHANCES BEFORE THE
WEEKEND.

&&

.MARINE...
TONIGHT...ANOTHER MODEST NOCTURNAL SURGE IS EXPECTED AS LOW
PRESSURE DEVELOPS ALONG THE NORTH CAROLINA-SOUTH CAROLINA BORDER
AFTER MIDNIGHT. SPEEDS LOOK TO MAX OUT IN THE 15-20 KT RANGE WITH
GUSTS POTENTIALLY APPROACHING 25 KT. DO NOT ANTICIPATE THE NEED
FOR A SMALL CRAFT ADVISORY WITH THIS SURGE...ALTHOUGH IT COULD BE
CLOSE FOR THE GEORGIA OFFSHORE WATERS AND THE CHARLESTON COUNTY
WATERS. SEAS WILL BUILD TO 2-4 FT OVERNIGHT.

THURSDAY THROUGH MONDAY...CONDITIONS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS THIS WEEKEND AND INTO EARLY NEXT WEEK. A
WEAK COLD FRONT SHOULD SHIFT SOUTH THROUGH THE WATERS THURSDAY NIGHT
THROUGH FRIDAY...WITH HIGH PRESSURE THEN NUDGING INTO THE AREA FROM
THE NORTH LATE WEEKEND AND INTO EARLY NEXT WEEK. IN GENERAL...WINDS
WILL REMAIN AT OR BELOW 15 KTS...WITH A FEW GUSTS TO 15-20 KTS OVER
OFFSHORE GEORGIA WATERS. SEAS WILL RANGE BETWEEN 2-4 FT. WINDS/SEAS
COULD VARY DURING THUNDERSTORMS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ114>119-
     137>141.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 22, 2:46 AM EST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
346 AM EDT WED JUL 22 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-SCZ040-042>045-047>052-
230800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
346 AM EDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL AFFECT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

REMAIN WEATHER AWARE TODAY. BE ALERT FOR CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE ACTION SHOULD A SEVERE
THUNDERSTORM WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ114>119-137>141-230800-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-
346 AM EDT WED JUL 22 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL AFFECT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

REMAIN WEATHER AWARE TODAY. BE ALERT FOR CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE ACTION SHOULD A SEVERE
THUNDERSTORM WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Jul 22, 4:36 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     3 NNE OLD HOUSE         32.50N  80.89W
07/22/2015                   JASPER             SC   911 CALL CENTER

            MULTIPLE TREES DOWN ON COOSAW SCENIC DR.

&&

EVENT NUMBER CHS1500763

JMC
Local storm report, Jul 22, 5:15 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     HILTON HEAD AIRPORT     32.23N  80.69W
07/22/2015  M46 MPH          BEAUFORT           SC   AWOS

            KHXD MEASURED A 40 KNOT...46 MPH...WIND GUST.

&&

EVENT NUMBER CHS1500764

BSH
Special weather statement, Jul 22, 5:47 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
647 PM EDT WED JUL 22 2015

GAZ118-SCZ047-051-222315-
INLAND CHATHAM GA-INLAND CHATHAM GA-INLAND JASPER SC-
COASTAL JASPER SC-
647 PM EDT WED JUL 22 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES UNTIL 715 PM EDT...

AT 646 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PORT WENTWORTH...OR 7 MILES WEST OF BELLINGER HILL AREA...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT WENTWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3217 8119 3222 8114 3218 8100 3209 8110
TIME...MOT...LOC 2246Z 300DEG 9KT 3217 8112
Local storm report, Jul 22, 5:53 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
653 PM EDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 NW HILTON HEAD AIRPOR 32.26N  80.73W
07/22/2015                   BEAUFORT           SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREE DOWN NEAR WILD TURKEY
            RUN. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS1500765

JMC
Local storm report, Jul 22, 6:12 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     1 ENE BEARS BLUFF       32.65N  80.23W
07/22/2015                   CHARLESTON         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS A TREE DOWN AND IN THE
            ROADWAY IN THE 6600 BLOCK OF BEARS BLUFF ROAD. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS1500766

BSH
Special weather statement, Jul 22, 6:27 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT WED JUL 22 2015

GAZ116-118-230000-
INLAND CHATHAM GA-INLAND BRYAN GA-
727 PM EDT WED JUL 22 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES UNTIL 800 PM EDT...

AT 727 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF RICHMOND HILL...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHMOND HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3201 8144 3208 8140 3205 8125 3192 8130
TIME...MOT...LOC 2327Z 291DEG 14KT 3203 8138

The radar

The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 22, 6:27 PM EST to 6:28 PM EST
Where
Bulloch County, Hopeulikit
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -81.850

A trained spotter reported multiple trees down and a metal shed damaged at the intersection of Highway 80 and Highway 25 near Hopeulikit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594075.